Florida, 2006

Rip Current in Florida, September 16, 2006

September 16, 2006 · NWS MLB · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 16, 1:27 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 16, 1:27 PM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
227 PM EDT SAT SEP 16 2006

.DISCUSSION...
TONIGHT...THE DRYING TREND WILL ENCOMPASS ALL OF ECFL TONIGHT WITH
HIGH PRESSURE CONTINUING TO BUILD SOUTH OVER THE STATE. ONLY
MENTIONABLE RAIN CHANCE WILL BE THIS EVENING OVER THE EXTREME SOUTH
WHERE ISOLATED SHOWERS WILL BE POSSIBLE A COUPLE OF HOURS PAST DARK
IN THE VICINITY OF THE DECAYING FRONTAL BOUNDARY. NO SIGNIFICANT
WEATHER EXPECTED OVERNIGHT ASIDE FROM LOCALIZED FOG OVER THE CENTRAL
AND NORTHERN SECTIONS.

SUN...SLOW MOVING DEEP LAYER RIDGE SHOULD RESULT IN A DRY DAY AS
PRECIPITABLE WATER VALUES ARE FORECAST TO START OUT A LITTLE OVER
AND INCH AND CLIMB JUST A FEW TENTHS DURING THE DAY.  MOS POPS ARE
ABOUT 5 PERCENT SO SEE NO REASON TO DIFFER FROM CURRENT DRY FORECAST.

MON...THE GFS SHIFTS THE LOW LEVEL RIDGE TO OUR EAST WITH A RETURN
SOUTHEAST/SOUTH FLOW DEVELOPING.  MID/UPPER RIDGE WITH NORTH FLOW
ALOFT DOES NOT LOOK LIKE A FAVORABLE SYNOPTIC PATTERN FOR ANYTHING
MORE THAN ISOLATED AFTERNOON STORMS...WHICH IS WHAT MOS POPS ARE
SHOWING.  THINK THAT THE GFS IS PROBABLY RETURNING MOISTURE A LITTLE
TOO QUICKLY BUT WILL INTRODUCE A SMALL POP FOR INTERIOR SECTIONS.

TUE-WED...LATEST GFS LOOKS A LITTLE FASTER WITH APPROACH OF FRONTAL
BOUNDARY.  THIS WOULD PLACE HIGHEST POPS IN THE TUE/TUE NIGHT PERIOD
FOR MOST OF THE AREA.  OTHER MEDIUM RANGE MODELS LOOK SUPPORTIVE OF
THE GFS SOLUTION SO HAVE TRENDED POPS TOWARDS MOS.  THE HIGHEST MOS
POPS ARE ONLY ABOUT 50 PERCENT AND NOW ON TUE...BUT WILL GENERALLY
GO WITH 40 PERCENT FOR THE FRONTAL PASSAGE.  DO NOT SEE A LOT OF
UPPER SUPPORT AT THIS TIME BUT WITH RATHER HIGH MOISTURE VALUES WILL
HAVE TO WATCH FOR SOME WEAK DYNAMICS TO POSSIBLY TRIGGER HIGHER RAIN
CHANCES.

THU-FRI...GFS IS MORE EMPHATIC WITH POST FRONTAL DRYING THU...
THEREFORE HAVE REMOVED THE SMALL POPS.  CURIOUSLY THE GFS CONTINUES
PRECIPITABLE WATER BELOW AN INCH ON FRI YET THE MEX POPS SHOW 20
PERCENT.  WITH MID LEVEL RIDGING WE SHOULD HAVE ANOTHER DRY DAY.

SAT...TROUGH FORECAST TO DIG FROM THE MIDWEST TO THE SOUTHEAST
STATES WITH A FRONTAL TROUGH STILL WELL TO OUR NORTHWEST.  AGAIN THE
MODEL SHOWS PRECIPITABLE WATER RATHER LOW WITH A MID LEVEL RIDGE
AXIS ACROSS THE AREA YET HAS POPS AROUND 20 PERCENT.  WILL LEAVE THE
PRELIMINARY GRIDS FROM THE 00Z RUN WHICH SHOW SLIGHTLY BELOW NORMAL
POPS OF 20 PERCENT.

&&

.MARINE...SWELL FACTOR WILL KEEP SEAS IN THE 3 TO 4 FT RANGE
OVERNIGHT. 11 SEC PERIOD STILL BEING REGISTERED AT ATLC BUOYS IN
LINGERING SWELL. HIGHER SEAS WILL REMAIN OFFSHORE WITH ALMOST NIL
CONTRIBUTION OF WIND WAVE.

NO WIND/SEA CONCERNS THROUGH EARLY NEXT WEEK.  THE GFS SHOWS
SOUTHWEST FLOW INCREASING TO AROUND 20 KNOTS AHEAD OF THE FRONTAL
BOUNDARY TUE NIGHT BUT POST FRONTAL GRADIENT WINDS ONLY ABOUT 10-15
KNOTS WED.  WILL CAP WINDS AT 15 KNOTS FOR NOW IN THE GRIDS.

LATEST WAVE WATCH SHOWS SOME SMALL FORERUNNER SWELL ARRIVING LATE
TUE ASSOCIATED WITH HURRICANE HELENE...BUT ONLY AROUND 1 FOOT.  THIS
LOOKS REASONABLE AS HELENE IS FORECAST TO BE AT A LATITUDE WITH A
GREAT CIRCLE TRACK THAT INTERSECTS EAST CENTRAL FLORIDA.  WOULD
EXPECT THE SWELL HEIGHTS TO SLOWLY INCREASE WED/THU.  MUCH DEPENDS
ON THE TRACK AND INTENSITY OF THE HURRICANE THOUGH.  THE LATEST GFS
(WHICH THE WAVE WATCH MODEL USES FOR ITS WIND INPUT) IS NOTED AS THE
LEFT OUTLIER OF THE MODELS AND BRINGS THE SYSTEM FURTHER TO THE WEST
THAN THE OFFICIAL NHC FORECAST.  SUFFICE IT TO SAY...THERE WILL BE
SOME SWELL FROM THE HURRICANE BUT EXACTLY HOW HIGH THE SURF WILL BE
IS STILL WAY TO FAR OUT TO SAY FOR SURE.

&&

.AVIATION...A FEW STRATUS AND LOCALIZED VISBYS NR 5SM MAINLY NR SFB
DAB AND MCO ALONG INTERSTATE FOUR UNTIL SUNRISE. VFR CONDITIONS
EXPECTED AREA WIDE AFTER 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  71  89  72  90 /  10   0  10  10
MCO  72  91  72  89 /  10  10  10  20
MLB  73  87  71  88 /  10  10  10  10
VRB  73  88  71  87 /  10  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...PENDERGRAST
LONG TERM....LASCODY
Hazardous weather outlook, Sep 16, 3:30 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
430 AM EDT SAT SEP 16 2006

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
162000-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
430 AM EDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A DRIER AND MORE STABLE AIR MASS IS MOVING IN FROM THE NORTH. THIS
COUPLED WITH AN EARLY EAST COAST SEA BREEZE ONSET WILL ACT TO LIMIT
STORM DEVELOPMENT AND KEEP ACTIVITY CONFINED TO THE SOUTHERN AND
FAR WESTERN INTERIOR SECTIONS. ANY STORMS THAT DEVELOP WILL BE
CAPABLE OF HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

...RIP CURRENT IMPACT...
A LONG PERIOD NORTHEASTERLY SWELL WILL AGAIN RESULT IN A HIGH
RISK OF DANGEROUS RIP CURRENTS AT AREA BEACHES TODAY.
REMEMBER...WHEN THE RIP CURRENT RISK IS HIGH...THE SURF IS
DANGEROUS EVEN TO EXPERIENCED SWIMMERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LINGERING LONG PERIOD OCEAN SWELLS WILL CONTINUE AN ELEVATED RIP
CURRENT RISK INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

GLITTO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
September 16, 3:15 PM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 47 year old man drowned in a rip current at Daytona Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2006-09-1647MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533781.